Alert archive / Tennessee / Tornado Warnings in 1997
Tornado Warning 19, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Jul 4, 1997, 7:37 PM EDT for Hawkins County, Tennessee. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 4, 1997, 7:37 PM EDT (23:37 UTC)
- Expired
- Jul 4, 1997, 8:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Hawkins County, TN
The radar
The Knoxville radar (KMRX), 51 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 4, 6:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1974 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 042338 RRA TORMRX TNC073-050015- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 737 PM EDT FRI JUL 4 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 815 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...SOUTHERN HAWKINS COUNTY NATIONAL WEATHER SERVICE INDICATED A POSSIBLE TORNADO 8 MILES SOUTH OF ROGERSVILLE MOVING EAST AT 45 MPH. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLAN$KETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. HSA
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jul 4, 2:30 PM EDT, 5 hours 7 minutes earlier.
Area forecast discussion, Jul 4, 2:30 PM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 230 PM EDT FRI JUL 4 1997 SHORT-TERM...DEFINITELY TRICKIEST PART OF FCST WILL BE EARLY PART OF TNGT. ADAP SHOWS CAP HOLDING OVER BULK OF MRX CWA...BUT STARTING TO ERODE OVER NRN MS AND AL. NO ADDITIONAL DVLPMT OF SFC LOW ON FNTL BOUNDARY...WHICH HAS MOVED VERY LITTLE AND STILL NOTED NEAR SRN MIDDLE TN. MY 12-17Z SFC ANLYS HAVE DEPICTED A TROF ERN KY SW TO NEAR MEM AND KHPX 88D HAS BEEN SHOWING SOME CONVECTION IN AN E-W BAND ACRS CNTRL KY MOVG EWD. GIVEN RECENT SWOMCD...I AM NOT SURE IF WE CAN DROP POPS FOR WRN AND SRN PARTS OF MY CWA JUST YET. ELSW...ADAP HAS JUST SHOWN WEAK LO LVL CONVERGENCE EXTRM NE TN TO KY-VA LINE...WHICH HAS NOT BEEN STG ENUFF TO OVERCOME STILL WARM TEMPS (CAP) ALOFT. CRW PRBLY ON RIGHT TRACK IN A DRY FCST FOR MY SWRN VA COUNTIES TNGT...BUT WOULD MONITOR EWD PROGRESS OF KY STORMS. INTERESTING THAT EVEN THOUGH NEITHER NGM OR ETA PICK UP ON FEATURES MENTIONED ABOVE...BUT BOTH SHOW WIDE SWATH OF PCPN ACROSS MY CWA TNGT. LATER PERIODS...GRIDDED DATA ARRIVED AS PARTIAL FILES AND NOT VIEWABLE THIS AFTN...SO RELYING ON AFOS AND GARP DATA. FCST APPRS EASY FOR SAT THRU SUN...WITH FALLING HEIGHTS AND THICKNESSES AS LONGWAVE TROFG DVLPS OVER MUCH OF ERN U.S. AND RIDGE IS SHUNTED EWD. HARD TO FIND ANY FOCUS OR TRIGGER FOR AFTN-EVNG CONVECTION...AND WITH DRYING INDCD IN LOW LVLS...WOULD KEEP DRY FCSTS GOING. AGREE WITH CRW THAT PATCHY DENSE FOG PSBL ESPECIALLY THE USUAL SPOTS SUCH AS TRI FOR SAT NGT. TEMPWISE...MINS ACCEPTABLE AND QUITE PLEASANT IF MID-UPR 50S PAN OUT FOR SAT NGT ON PLATEAU AND FAR NE TN/SWRN VA. GUT FEELING IS THAT UPR 70S MAY BE TOO COOL FOR TRI SAT GIVEN LOTS OF JULY SUNSHINE. 10 TG
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 4:15 PM EDT | Severe Thunderstorm Warning | MRX | Cumberland | 45 min |
| Jul 4, 4:40 PM EDT | Severe Thunderstorm Warning | MRX | Meigs, Rhea | 65 min |
| Jul 4, 4:50 PM EDT | Severe Thunderstorm Warning | MRX | Roane | 25 min |
| Jul 4, 5:20 PM EDT | Severe Thunderstorm Warning | MRX | Knox, Loudon | 55 min |
| Jul 4, 5:37 PM EDT | Tornado Warning | MRX | Jefferson | 38 min |
| Jul 4, 5:41 PM EDT | Severe Thunderstorm Warning | MRX | Blount | 64 min |
| Jul 4, 5:50 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 25 min |
| Jul 4, 5:55 PM EDT | Severe Thunderstorm Warning | MRX | Sevier | 65 min |
| Jul 4, 6:11 PM EDT | Severe Thunderstorm Warning | MRX | Hawkins | 49 min |
| Jul 4, 6:19 PM EDT | Tornado Warning | MRX | Hawkins | 26 min |
| Jul 4, 6:25 PM EDT | Severe Thunderstorm Warning | MRX | Hamilton | 65 min |
| Jul 4, 6:28 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene | 62 min |
| Jul 4, 6:47 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe | 58 min |
| Jul 4, 6:54 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Polk | 66 min |
| Jul 4, 7:01 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 29 min |
| Jul 4, 7:06 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Hawkins | 69 min |
| Jul 4, 7:10 PM EDT | Severe Thunderstorm Warning | MRX | Hamblen | 50 min |
| Jul 4, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Greene | 63 min |
Nearby
Tornado Warnings in Tennessee, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.